Texas, 2013Damaging Wind in Texas, September 15, 2013
September 15, 2013 · NWS AMA · 1 event in 1 county or zone
A cold front moved southward across the Texas Panhandle during the evening hours of the 15th. Showers and thunderstorms developed along this cold front in an area of marginal instability and low deep layer shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southward across the Texas Panhandle during the evening hours of the 15th. Showers and thunderstorms developed along this cold front in an area of marginal instability and low deep layer shear. Most thunderstorms that developed remained below severe levels however, a collapsing thunderstorm was able to produce a single downburst of 61 mph over Donley County. Scattered showers and thunderstorms continued into the early morning hours of the 16th, but no other thunderstorm was able to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 15, 5:33 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Sep 15, 5:33 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT SUN SEP 15 2013
.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS MAINLY NORTHERN PARTS OF
FORECAST AREA WILL POSE A RISK TO KGUY AND KDHT FOR THE NEXT COUPLE
OF HOURS. NORTH AND NORTHEAST SURFACE WINDS BEHIND COLD FRONT
EXPECTED TO REACH KAMA AROUND 05Z MONDAY. MVFR CEILINGS EXPECTED TO
DEVELOP AT NORTHERN TERMINALS BETWEEN 03Z AND 07Z MONDAY...AND TO
THEN PERSIST THROUGH MOST OF THE DAY MONDAY. AT KAMA...IFR CEILINGS
EXPECTED TO DEVELOP AROUND 10Z MONDAY...AND TO THEN DISIPATE AROUND
NOON. LIGHT SOUTHEAST SURFACE WINDS AND VFR CONDITIONS EXPECTED
AFTER 21Z MONDAY AT ALL TERMINALS.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 307 PM CDT SUN SEP 15 2013/
DISCUSSION...
INTERMITTENT PRECIPITATION CHANCES THROUGH THE NEXT WEEK REMAIN THE
MAIN FOCUS OF THIS FORECAST.
THE GREAT BASIN UPPER TROUGH CONTINUES TO SHEAR OUT/OPEN UP THIS
AFTERNOON. SOUTH/SOUTHWESTERLY FLOW ALOFT BETWEEN THIS TROUGH AND
UPPER RIDGING FROM EAST TX INTO THE SOUTHEAST STATES CONTINUES TO
DRAW SUBTROPICAL MOISTURE INTO THE AREA. SURFACE COLD FRONT HAS
PUSHED INTO THE NORTHERN PANHANDLES THIS AFTERNOON...AND WAS STARTING
TO TRIGGER SCATTERED CONVECTION ALONG IT. OTHER CONVECTION WAS
LIGHTING UP ACROSS THE HIGHER TERRAIN OF NM AND CO.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON AND EVENING ALONG AND BEHIND THE SOUTHWARD ADVANCING COLD
FRONT. OTHER CONVECTION WILL TRY TO MOVE IN OUT OF NM ABOARD THE
NORTHEASTERLY STEERING FLOW...WITH THE WESTERN OK PANHANDLE AND
NORTHWEST TX PANHANDLE MOST LIKELY TO BE IMPACTED BY THIS. COULD SEE
A COUPLE OF STRONG STORMS ACROSS THE OK PANHANDLE AND NORTHERN TX
PANHANDLE THROUGH SUNSET WHERE MLCAPES ARE IN THE 800-1200 J/KG RANGE
WITH DEEP LAYER SHEAR IN THE 20-30 KT RANGE. HOWEVER...THE SEVERE
THREAT REMAINS LOW WITH LOCALLY HEAVY RAIN REMAINING THE MAIN CONCERN
AS PWATS REMAIN WELL ABOVE AVERAGE IN THE 1 TO 1.5 INCH RANGE.
THUNDERSTORM CHANCES WILL INCREASE SOUTHWARD THROUGH THE NIGHT AS THE
FRONT CONTINUES TO ADVANCE SOUTH...WITH ITS ACTUAL MOVEMENT
ULTIMATELY HINGING ON HOW MUCH CONVECTION DEVELOPS ALONG IT.
PRETTY GOOD RAIN CHANCES CONTINUE ON MONDAY AS PLENTY OF DEEP LAYER
MOISTURE REMAINS IN PLACE...WITH THE FRONTAL BOUNDARY LIKELY
SOMEWHERE IN THE AREA AS IT TRIES TO LIFT BACK NORTH...AND SOME WEAK
UPPER FORCING PRESENT AS WELL ALTHOUGH THE STRONGER DYNAMICS WILL
REMAIN TO OUR NORTH. IT CONTINUES TO LOOK LIKE WE MAY SEE SOME
ENHANCED MOISTURE MAKE IT NORTHWARD TOWARD THE AREA EARLY THIS WEEK
FROM THE CURRENT TROPICAL ACTIVITY /INGRID AND MANUEL/ BUT THE
MOISTURE INFLUX THIS FAR NORTH APPEARS TO BE LIMITED AT THIS TIME.
THAT BEING SAID...DEEP LAYER MOISTURE WILL REMAIN ABUNDANT /WELL
ABOVE AVERAGE WITH PWATS REMAINING IN THE 1 TO 1.5 INCH RANGE/
THROUGH TUESDAY...SUPPORTING CONTINUED SHOWER AND THUNDERSTORM
CHANCES WITH AN ACCOMPANYING THREAT FOR HEAVY RAIN AND LOCALIZED
FLOODING OR FLASH FLOODING. BY TUESDAY THE FOCUS STARTS TO SHIFT TO
THE SOUTHEAST HALF OF THE PANHANDLES IN TANDEM WITH THE MID-LEVEL
MOISTURE PLUME.
START TO SEE SOME DRYING AND SOUTHEASTWARD SHIFT OF THIS PLUME BY
WEDNESDAY...WHICH SHOULD KEEP THE CWA DRY WEDNESDAY AND WEDNESDAY
NIGHT. HOWEVER...AN UPPER TROUGH PUSHING EAST ACROSS THE NORTHERN
TIER STATES WILL PUSH A COLD FRONT SOUTH INTO THE AREA
THURSDAY...BRINGING THE NEXT CHANCE FOR PRECIP. RAIN CHANCES WITH
THE FRONT LINGER INTO FRIDAY...AND WE/LL SEE SOME COOLING FOR FRIDAY
AS WELL. DRY CONDITIONS EXPECTED TO RETURN FOR NEXT WEEKEND UNDER THE
INFLUENCE OF WEAK SHORTWAVE RIDGING/ZONAL FLOW ALOFT.
KB
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
NEXT WEEKEND.
KB
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 62 81 62 84 62 / 40 40 30 30 10
BEAVER OK 63 81 64 88 66 / 60 40 30 20 10
BOISE CITY OK 57 77 59 86 61 / 60 40 20 10 5
BORGER TX 61 83 65 87 68 / 50 40 30 20 10
BOYS RANCH TX 61 82 63 86 63 / 40 40 30 20 10
CANYON TX 62 83 61 83 59 / 40 40 30 30 10
CLARENDON TX 62 83 65 86 65 / 40 40 30 30 20
DALHART TX 57 80 58 86 59 / 50 40 20 10 10
GUYMON OK 60 78 62 88 65 / 60 40 20 10 10
HEREFORD TX 62 82 59 83 59 / 40 40 30 30 10
LIPSCOMB TX 65 81 64 88 68 / 50 40 30 30 10
PAMPA TX 59 80 63 84 64 / 40 40 30 30 10
SHAMROCK TX 64 84 64 88 66 / 40 40 30 30 20
WELLINGTON TX 65 87 66 88 67 / 40 40 30 30 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
03/15
Hazardous weather outlook, Sep 15, 2:20 PM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT SUN SEP 15 2013
OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
320 PM CDT SUN SEP 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH TONIGHT. SEVERE THUNDERSTORMS ARE NOT
EXPECTED...BUT A FEW STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE ACROSS THE OKLAHOMA
PANHANDLE AND NORTHERN TEXAS PANHANDLE THROUGH THIS EVENING. HEAVY
RAINFALL WILL ALSO BE POSSIBLE...WHICH COULD LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY THROUGH TUESDAY NIGHT...AND AGAIN THURSDAY THROUGH
FRIDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...HOWEVER
HEAVY RAINFALL MAY OCCUR WHICH COULD LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KB
In the hours before
Special weather statement, Sep 15, 3:25 PM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT SUN SEP 15 2013
OKZ001-TXZ001-152230-
CIMARRON OK-DALLAM TX-
425 PM CDT SUN SEP 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM AND
SOUTHWESTERN CIMARRON COUNTIES UNTIL 530 PM CDT...
AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 10 MILES WEST OF FELT...OR 14
MILES EAST OF CLAYTON...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
FELT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3651 10301 3664 10301 3679 10261 3641 10260
3640 10303 3650 10305
TIME...MOT...LOC 2126Z 265DEG 13KT 3652 10293
JCSpecial weather statement, Sep 15, 4:01 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
501 PM CDT SUN SEP 15 2013
OKZ001-TXZ001-152300-
CIMARRON OK-DALLAM TX-
501 PM CDT SUN SEP 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAM AND
SOUTHEASTERN CIMARRON COUNTIES UNTIL 600 PM CDT...
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 4
MILES SOUTHEAST OF GRIGGS TO 13 MILES NORTHEAST OF WARE...MOVING
NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
GRIGGS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3650 10203 3650 10216 3635 10217 3624 10257
3651 10260 3669 10204
TIME...MOT...LOC 2200Z 324DEG 7KT 3655 10208 3630 10254
JCThunderstorm Wind, Donley
- When
- September 15, 9:10 PM CST to 9:11 PM CST
- Where
- Donley County, 1.83 mi WSW of Clarendon
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.920, -100.930
The West Texas Mesonet site 2 miles west-southwest of Clarendon reported a 61 mph downburst wind as a thunderstorm collapsed near the station during the late night hours of the 15th. After this storm collapsed, no other thunderstorms were able to reach severe levels.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, September 15 to 21, 2013$47 million · 4 events
- Flash Flooding in Colorado, September 15, 20131 death · 3 events
- Flash Flooding and Flooding in New Mexico, September 15 to 18, 2013$1.0 million · 9 events
- Flash Flooding in New Mexico, September 15 to 17, 2013$100,000 · 3 events
- Dust Storm and Damaging Winds in Washington, September 15, 20131 injured · 52 kt wind · 15 events
- Lightning Strike in Oregon, September 15, 2013$28,000 · 1 event
- Hail and Damaging Winds in Oregon, September 15, 20131 in hail · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 201354 kt wind · 14 events
- Damaging Winds in Washington, September 15, 201367 kt wind · 14 events
- Hail and Damaging Wind in Kansas, September 15, 2013$7,000 · 1.75 in hail · 7 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 15, 201351 kt wind · 6 events
- Damaging Winds and Lightning Strike in Florida, September 15, 2013$9,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476200.